I am an RN who was diagnosed with Hep C genoype 3a with a high viral load about a year ago. I began to see a Heptologist who did a liver biopsy (Grade 2 Stage 1). He wanted to put me in the Albuferon study Unfortunately, three months ago I was diagnosed with stage II colon cancer. I had to have surgery and all of the Cancer was removed. This removed me from any type of study and put HCV treatment on hold I will have to do six months of Chemotherapy (Folfox 6 - Oxaliplatin and 5FU). My Oncologist spoke with my Heptologist, and the Heptologist gave the OK to start Chemo; however, the Heptologist said it would raise my viral load. Does anyone have any info on if the chemo will hurt my liver and advance the HCV ? I will be able to start treatment for HCV after chemotherapy Thanks
Hepatic dysfunction during and after lymphoma chemotherapy in patients with hepatitis C - http://www.medscape.com/medline/abstract/16917409
BACKGROUND: Hepatitis C is one of the most common causes of chronic liver disease. The literature regarding hepatic dysfunction in Hepatitis C patients during and after chemotherapy is limited. PURPOSE: The goal of this study was to determine the incidence of hepatic dysfunction in Hepatitis C positive patients during and/or after chemotherapy for lymphoma. METHODS: A retrospective chart review was performed. Patients included in the study were anti-hepatitis C virus positive patients treated with chemotherapy for lymphoma at the BC Cancer Agency since 1999. Serum transaminases and bilirubin were the primary criteria used to define and evaluate severity of hepatic dysfunction. Information regarding clinical outcomes was also collected. RESULTS: Forty-one eligible patients were identified. Twenty-four patient charts had sufficient information for review. Four patients met criteria for acute chemotherapy-associated hepatic dysfunction. No deaths secondary to acute hepatic dysfunction were identified. CONCLUSIONS: Hepatic dysfunction in patients with Hepatitis C being treated for lymphoma with chemotherapy occurs but is uncommon.
Reactivation of hepatitis C virus after chemotherapy for colon cancer -
Hepatitis C virus (HCV) infection often goes undiagnosed in asymptomatic carriers, but may become clinically relevant during periods of immunosuppression or severe illness. We report the clinical course of HCV reactivation in a patient receiving chemotherapy for metastatic colon cancer. We also review other reports showing the significance of HCV infection in patients being treated with chemotherapy.
These are just abstracts so if you want to read the entire article you may need to subscribe and there may be a charge. I didn't spend a lot of time on this but there doesn't appear to be a lot of readily accessible information. Good luck, Mike
It would seem logical that any immunosupressive treatment would encourage viral replication but I am not sure that it is that clear cut. While a high viral load is one negative predictor of successful treatment there are many other factors at play here. I will tell you that I am a liver transplant recipient with HCV as my underlying disease. Shortly after transplant I suffered acute rejection 2 times and was treated with intravenous injections of one gram of SOLU-MEDROL each time. In fact I may have had 3 rejection episodes and 3 treatments but my memory fails me right now. Anyway, these treatments are considered a very negative predictor for a positive resolution of HCV treatment and can raise the VL significantly, so they say. Yet I achieved SVR, albeit after 3 tries, but I was under dosed the first 2 because of fear of rejection. I had other negative predictors as well - diabetes, VL >1 million, >40 years of age, Genotype 1b. The point is people can and do beat the odds so please try and stay positive. I don't know what the viral kinetics would be when Chemo and Peg/ribavirin are taken simultaneously but I would guess that you probably won't feel great. I wish you good luck whichever way you decide to go. Mike
I asked of both TX's could be done concurrently and the Oncologist said that would not be possible. The Heptologist did say that chemo would increase my viral load. At least I am Genotype 3a. Not to offend any other genotypes
Thanks for your help. I have searched for info and have had a difficult time finding anything. My Oncologist's opinion is that I have to take Chemotherapy regardless and I agree.I just wanted to know if it could acclerate the progression of the Hep C My Oncologist and Heptologist didn't have an answer
Last year I met with an educating RN that worked for Schering-Plough. She was previously employed as a clinical RN for a large oncology group in Sacramento. She was kind enough to address our local HCV support group and do a question-answer session. When asked if our current treatment was considered chemo, she emphatically replied no. Different administration, method of action, etc.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.